TORONTO, June 26, 2018 - Antidepressant use in people with chronic obstructive pulmonary disease (COPD) is associated with a 20 per cent increase in likelihood of death and a 15 per cent increase in likelihood of hospitalization due to related symptoms, finds a new study led by researchers at St. Michael's Hospital.
Published today in the European Respiratory Journal, the research suggests that amongst adults with COPD, new users of serotonergic antidepressants - a specific class of the medication - have higher rates of hospitalization, emergency room visits, and mortality related to respiratory conditions, as well as death overall versus non-users of the medications. While the study does not show cause and effect, it suggests strong association.
"We were not surprised by these findings, as there are biological reasons why antidepressants could lead to respiratory issues," said Dr. Nicholas Vozoris, a scientist in the Li Ka Shing Knowledge Institute of St. Michael's Hospital and the lead author. "These drugs can cause sleepiness, vomiting and can negatively impact immune system cells. This increases the likelihood of infections, breathing issues, and other respiratory adverse events, especially in patients with COPD."
COPD is a progressive lung disease that causes increasing breathlessness. It affects more than 10 per cent of those aged 40 and older worldwide. Because of the nature of the disease, upwards of 70 per cent of those with COPD also struggle with symptoms of low mood and anxiety, said Dr. Vozoris, who is also an assistant professor in the Department of Medicine at the University of Toronto and a respirologist at St. Michael's.
Using health administrative databases from the Institute of Clinical Evaluative Sciences (ICES), Dr. Vozoris and his team studied 28,360 new users of serotonergic antidepressants with COPD aged 66 and older and matched them to an equivalent amount of non-users. The analysis revealed that among older adults with COPD, new users of this class of medication have modest, but significant, increases in rates of breathing-related death and all causes of death. The research showed a strong association, but not a definite cause and effect.
"The study results should not cause alarm among those who use these medications, but rather increase caution among patients and physicians," Dr. Vozoris said. "I hope our study encourages increased awareness when prescribing these medications and monitoring for adverse side effects. Also, because there is this association, we as physicians should give thought to psychotherapy and pulmonary rehabilitation as non-drug related treatment."
Dr. Vozoris plans to continue to study other classes of medications used for treatment of psychological issues in patients with COPD to build a more complete picture of medication risks.